Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2003, 7:39 PM EDT for McDowell County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 7:39 PM EDT (23:39 UTC)
- Expired
- Jun 28, 2003, 8:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 282339 SVRRLX WVC047-290015- /NEW.KRLX.SV.W.ETN#.282339-290015/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 739 PM EDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDOWELL COUNTY IN WEST VIRGINIA... * UNTIL 815 PM EDT... * AT 734 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BRADSHAW...OR ABOUT 14 MILES EAST OF GRUNDY...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH. --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3739 8191 3724 8182 3744 8150 3750 8181 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jun 28, 2:30 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT SAT JUN 28 2003 ********************************************************************* 230 PM EDT SAT JUN 28 2003 TONIGHT AND SUNDAY FAIRLY QUIET PERIOD OVERALL. MOST CLOUDS WEST OF THE MOUNTAINS ARE DIURNAL IN NATURE AND WILL DISSIPATE AFTER SUNSET. WILL MAINTAIN CLOUDS AND SLIGHT CHANCE POPS THROUGH MIDNIGHT ALONG THE EASTERN SLOPES AS SE FLOW CONTINUES. DO FORESEE SOME FOG OVERNIGHT ONCE AGAIN BUT LOW LEVEL MOISTURE LESSENS SOMEWHAT SO IT SHOULD NOT BE AS DENSE. DID NOT MESS WITH TEMP GRIDS MUCH...AGREES WELL WITH MOS ALREADY. SLIGHTLY WARMER DAY TOMORROW AS 850 TEMPS CLIMB TO +15 OR +16...BUT A FEW MORE CU AND MIDLEVEL CLOUDS FROM THE WEST SHOULD TEMPER MAXES SOMEWHAT. DYING FRONTAL BOUNDARY TO MOVE INTO NW COUNTIES LATE...BUT BEST UVV/MOISTURE OFF TO THE NORTH AND WILL MAINTAIN DRY FORECAST. MINOR TWEAKS TO MOST OF THE HOURLY GRIDS. SUNDAY NIGHT THROUGH TUESDAY NIGHT STILL BETWEEN SYSTEMS SUNDAY NIGHT...BEFORE FRONT APPROACHES FROM THE NORTH. BENIGN WEATHER PATTERN YESTERDAY TURNED INTO AN ACTIVE ONE TODAY FOR MONDAY AFTERNOON THROUGH TUESDAY. FRONT DROPPING DOWN FROM THE NORTH TURNS INTO A WARM FRONT THEN RETREATS BACK TOWARDS PA...AS LOW PRESSURE RIDES UP THE OHIO VALLEY. FEEL THE BEST CHANCE OF RAINFALL ARRIVES LATE MONDAY AFTERNOON INTO MONDAY NIGHT. PLENTY H5-H7 Q-VEC CONVERGENCE AND H2 DIVERGENCE...NOT TO MENTION WAA AND A BAROCLINIC ZONE TO FOCUS ACTIVITY. DIDNT JUMP ON CAT POPS MAV IS GIVING...BUT BUMPED POPS TO HIGH CHANCE END ACROSS I-64 AND SOUTH....30S ACROSS THE NORTH. AS A WAVE RIDES ALONG THE FRONT TUESDAY CONTINUED A CHANCE OF RW/TRW. MAX/MIN GRIDS IN LINE FOR THE MOST PART...DID HOWEVER NUDGE THEM DOWN A FEW TUESDAY AND UP A FEW MONDAY NIGHT WITH CLOUDS AND RAIN AROUND. 0.64 INCHES OF RAIN IS NEEDED TO BREAK THE ALL TIME WETTEST MONTH FOR JUNE IN CRW...WHICH WAS SET IN 1998...IF CONVECTION FIRE UP MON AFTERNOON AND NIGHT...WE STILL HAVE A CHANCE OF BREAKING THAT MARK. WEDNESDAY THROUGH SATURDAY TOUGHEST PART OF FORECAST SPILLS OVER FROM TUESDAY INTO WEDNESDAY. BY WEDNESDAY...WEAK UPPER AIR DISTURBANCES MAY BE LINGERING OUT TOWARD MEM...WITH MOST MOISTURE TO OUR SOUTH. QUESTION IS - DOES THE MOISTURE TRY TO INCH BACK NORTH AGAIN ON WEDNESDAY. 12Z GFS FAVORS DRY WEDNESDAY BUT IN THE WEAK FLOW...I WILL AT LEAST HAVE 20-30 POPS FOR SOUTHERN PART OF COUNTY WARNING AREA ON WEDNESDAY. LEAVING THURSDAY DRY. KEPT A 20 POP FOR NOW OVER NORTHERN COUNTIES FRIDAY AFTERNOON AND EVENING...BUT DO NOT THINK THE GREAT LAKE FRONT ON FRIDAY WILL REACH US ON SATURDAY. HAZE SHOULD BE INCREASING IN OHIO VALLEY FRIDAY AND SATURDAY. RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. CL/29/BATTY ********************************************************************* 957 AM EDT SAT JUN 28 2003 FOG LIFTING OUT NOW...CAN ALREADY SEE SOME CU FORMING ALONG THE EASTERN SLOPES. EXPECT MORE TO FORM AS SE FLOW BECOMES ESTABLISHED. ALSO ELECTED TO UP POP TO 30 IN THIS AREA AND ADD A CHANCE OF THUNDER. SPLIT OFF POCAHONTAS COUNTY FOR 30 POP AND ADDED SLIGHT CHANCE TO RANDOLPH/WEBSTER COUNTIES. ALSO TWEAKED CLOUD GRIDS A BIT TO INCREASE A BIT MORE IN THE EAST AS TIME MOVES ON. TEMPS LOOKING OK FOR NOW AND WILL NOT CHANGE. CL ********************************************************************* 200 AM EDT SAT JUN 28 2003 ...TODAY AND TONIGHT... HIGH PRESSURE DOMINATE THE WEATHER ACROSS THE REGION TODAY...MODELS CONTINUE TO BRING A SYSTEM INTO THE SOUTHEAST. WILL CONTINUE THE DRY FORECAST IN THE WEST...SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST. TEMPERATURES ARE ON TRACK. ...SUNDAY THROUGH NEXT FRIDAY... STILL WATCHING FOR LATE WEEKEND FRONT AND SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA. FOR THE WORK WEEK...HIGH PRESSURE RESOUNDS THROUGH MUCH OF THE AREA. NOT MANY CHANGES NEEDED FOR THIS TIME PERIOD. SLIGHT AND LOW CHANCE POPS SHOWING UP IN THE EXTENDED...BUT AS OF YET NO BIG SYSTEMS SWEEPING THROUGH THE REGION. AFTERNOON HIGH TEMPERATURES EXPECTED TO WARM A DEGREE OR TWO EACH DAY. ELW/KF ********************************************************************* 940 PM EDT FRI JUN 27 2003 HAVE DECIDED TO GO AHEAD AND UPDATE THE ZONES TO HANDLE THE LIGHT WINDS AND CLEARING SKIES. JSH ********************************************************************* 915 PM EDT FRI JUN 27 2003 LATEST SATELLITE IMAGERY SHOWS BACK EDGE OF CLOUDS IS SLOWLY PUSHING EAST AT THIS TIME. HOWEVER...HOURLY SKY GRIDS SEEM TO BRING CLOUDS BACK INTO OUR NORTHWESTERN COUNTIES BY MORNING. NOT EXACTLY SURE WHERE THESE CLOUDS ARE COMING FROM AS MODELS AND SATELLITE IMAGERY DOES NOT SHOW ANYTHING HEADED OUR WAY. WILL TWEAK HOURLY SKY GRIDS TO MATCH CURRENT TRENDS AND EXPECTED OVERNIGHT GRIDS. BECAUSE CLEARING TREND IS ON-GOING...DO NOT REALLY SEE A NEED TO UPDATE THE ZONE PACKAGE AT THIS TIME. JSH *********************************************************************
Hazardous weather outlook, Jun 28, 4:00 AM EDT, 15 hours 39 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-281500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. KF
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.